Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Chicago, IL

April 17, 2004Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 17, 2004, 3:25 AM CDT for Cook County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2004, 3:25 AM CDT (08:25 UTC)
Expired
Apr 17, 2004, 3:45 AM CDT
In force
20 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:37 PM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Apr 16, 6:37 PM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
637 PM CDT FRI APR 16 2004

.DISCUSSION...

WARM FRONT WILL LIE FROM CENTRAL NEBRASKA TO CENTRAL WISCONSIN
DURING THE EARLY EVENING. AN INCREASE IN HIGH CLOUDS SEEN ON THE
SATELLITE LOOPS OVER CENTRAL IOWA ALONG THE ARM FRONT SHOWS THE
VORTICITY ADVECTION ALOFT. DEWPOINTS ARE INCREASING AT THE SURFACE
AND ARE IN THE 50S AS 19 UTC. THE RUC SOUNDINGS IN THE SOUTHWEST
PART OF THE FORECAST AREA OF NORTHEAST ILLINOIS SHOWS A DRY LOW
LEVEL ATMOSPHERE. SO THE LIFT MAY BE AROUND BUT NOT ENOUGH DEEP
MOISTURE. HOWEVER USING A SURFACE PARCEL AND LIFTING IT ON THE
SOUNDING GIVES 1554 J/KG WITH THE CURRENT DEWPOINT. WITH THIS
INSTABILITY AROUND AND SLOWLY INCREASING MOISTURE BY SATURDAY
MORNING. THIS IS SEEN ON THE MESOETA SOUNDING FORECAST AND THE
WORKSTATION ETA FORECASTS. WILL ADD A CHANCE OF THUNDERSTORMS
AFTER 06 UTC TONIGHT. THIS WILL GIVE THE ATMOSPHERE A CHANCE TO
BECOME MORE MOIST.

THE FRONT WILL BE AROUND SOUTHERN WISCONSIN AND NORTHERN ILLINOIS
THROUGH SATURDAY AND SUNDAY. THERE ARE HIGH FORECAST CONVECTIVE
AVAILABLE SO A CHANCE OF THUNDERSTORMS WILL BE IN THE FORECASTS. IT
WILL BE DIFFICULT TO DETERMINE WHEN THE THUNDERSTORMS OCCUR WITH THE
FRONT AROUND...VORTICITY MAXIMUM MOVING THROUGH AND OLD THUNDERSTORM
BOUNDARIES AROUND THE AREA. WILL FORECASTS LOW POPS FOR NOW.  USED
THE AVN MODEL AS GUIDANCE ESPECIALLY LOW LEVEL EQUIVALENT POTENTIAL
TEMPERATURE FIELDS AND 700 500 MB VORTICITY FIELDS.

ANOTHER LOW IS FORECAST TO MOVE INTO CENTRAL ILLINOIS ON
WEDNESDAY. WILL ADD A CHANCE OF THUNDERSTORMS IN THE SOUTHERN
QUARTER OF THE FORECAST AREA. ON THURSDAY AND FRIDAY THE GFS
FORECAST ANOTHER LOW IN IOWA AND THE CANADIAN GLOBAL MODEL SHOWS
POSITIVE VORTICITY ADVECTION INTO THE REGION AT 500 MB. WILL ADD A
CHANCE OF THUNDERSTORMS FOR FRIDAY. WHW

&&

.AVIATION...

FOR 00Z TAFS...CONVECTION STARTING TO FIRE ACROSS WESTERN IA AND
ACTIVITY IS EXPECTED TO MOVE ENE ALONG A FRONTAL BOUNDARY TONIGHT.
MODELS SHOW MOST OF THE PRECIP ALONG AND NORTH OF THE WI/IL BORDER.
HOWEVER...EXPECT A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHERN IL
AND WILL LEAVE PROB30 AROUND SUNRISE GOING THIS CYCLE. SW WINDS
10-15KTS TURN SOUTHERLY OVERNIGHT THEN BACK WESTERLY AFTER SUNRISE
SAT. COULD BE A FEW SHOWERS AND THUNDERSTORMS SAT AFTERNOON BUT ANY
PRECIP SHOULD BE SOUTH OF THE FRONTAL BOUNDARY WHICH MOVES THROUGH
TERMINALS 16Z-18Z SATURDAY...SHIFTING WINDS TO THE NORTHEAST. FOR
NOW HAVE LEFT SPEEDS AT 12KTS BUT SOME GUSTS TO 20KTS POSSIBLE
ESPECIALLY AS FRONT PUSHES THROUGH LATE SAT MORNING.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Apr 16, 4:30 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI APR 16 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011
-019-171100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-
COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE- LIVINGSTON-
IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT FRI APR 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA SATURDAY AND SATURDAY NIGHT. A WARM FRONT WILL MOVE INTO
NORTHERN ILLINOIS SATURDAY. THIS FRONT WILL BE THE TRIGGER FOR THUNDERSTORMS
SATURDAY AND SATURDAY NIGHT.

THIS FRONT WILL BE NEARLY STATIONARY IN THE AREA THROUGH SUNDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS ON SUNDAY AS WELL. THE SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL BE IN EXTREME NORTHERN AND NORTHWEST ILLINOIS.

ALSO...SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
SPOTTERS SHOULD BE MONITORING THE WEATHER ON SATURDAY THROUGH SUNDAY USING
NOAA WEATHER RADIO...OR LOCAL MEDIA BECAUSE THEY MAY BE NEEDED.
&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-171100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT FRI APR 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN SATURDAY AND SATURDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY. ALSO...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:13 AM CDTSevere Thunderstorm WarningLOTLake32 min
Apr 17, 3:21 AM CDTSpecial Marine WarningLOT69 min
Apr 17, 3:21 AM CDTSpecial Marine WarningLOT69 min
Apr 17, 3:21 AM CDTSpecial Marine WarningLOT69 min
Apr 17, 4:00 AM CDTSevere Thunderstorm WarningLOTCook, Will45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.